Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Wilmington, NC

August 29, 2001Brunswick County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 29, 2001, 2:16 PM EDT for Brunswick County, North Carolina; Horry County, South Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 29, 2001, 2:16 PM EDT (18:16 UTC)
Expired
Aug 29, 2001, 3:15 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, Horry County, SC

What was reported inside it

TimeReportWhereRemark
Aug 29, 2:30 PM EDTThunderstorm Wind 52 ELongwood, NCA spotter estimated a 60 mph wind gust knocked trees down along Ash Little River Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS52 KILM 291816
SVRILM
NCC019-SCC051-291915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
216 PM EDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA   
  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR LITTLE RIVER AND NORTH MYRTLE           
  BEACH...OR ABOUT 15 MILES SOUTHWEST OF SHALLOTTE...MOVING          
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CALABASH AT 215 PM EDT
   LONGWOOD AT 240 PM EDT
   SHALLOTTE AT 300 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

29

LAT...LON 3388 7875 3376 7862 3397 7833 3411 7850

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:45 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 29, 9:45 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
945 AM EDT WED AUG 29 2001

S/WV WILL WORK ACROSS THE CAROLINAS TODAY...AND WEAKEN TONIGHT. THE
S/WV WAS ASSOCIATED W/ A VARYING CLOUD DECK ACROSS THE ERN CAROLINAS
ALONG W/ SCATTERED TO NUMEROUS SHOWERS AND A FEW TSTMS FROM CAE TO
GSB TO THE AREA BETWEEN THE SOUNDS. AT PRESENT...THE BETTER
INSTABILITY WAS FOUND ACROSS ERN NC PER MSAS/12Z SOUNDINGS...WHICH
COINCIDES W/ WHERE THE STRONGEST CONVECTION WAS LOCATED ATTM.
MODIFIED SOUNDINGS SUGGEST HIGHER-END MARGINAL TO MODERATE VALUES IN
PLACE LATER THIS AFTERNOON...THOUGH THE CLOUD COVER MAY IMPEDE THE
DEGREE OF DESTABILIZATION WE EVENTUALLY SEE. HOWEVER...THE S/WV...
ALONG W/ WEAK INLAND TROF AND SEA BREEZE WILL PROVIDE ENOUGH LIFT TO
SUPPORT THE 50% POPS ALREADY FORECAST THIS AFTERNOON. OVERALL THE
FCST IS ON TRACK...THOUGH MAY NEED TO TWEAK TEMPS...ESP INLAND ZNS
DUE TO CLOUD COVER.

CWF: 2 FT/10S SWELL ALONG W/ WIND WAVES PRODUCING SIGNIFICANT SEAS
AROUND 3-4 FT. CURRENT FCST IS IN GOOD SHAPE...NO MAJOR CHANGES
PLANNED.

FCSTID = 29
ILM   89  75  92  75 /  50  30  30  20
LBT   90  72  93  72 /  50  30  30  20
FLO   90  73  94  73 /  50  30  30  20
MYR   87  74  88  74 /  50  30  30  20

.ILM...
NC...NONE.
SC...NONE.

PFAFF

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:49 PM EDTSevere Thunderstorm WarningILMHorry41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.